Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 4, NWS Kansas City, MO

March 30, 1998Atchison County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Mar 30, 1998, 12:25 PM CST for Atchison County, Kansas. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Mar 30, 1998, 12:25 PM CST (18:25 UTC)
Expired
Mar 30, 1998, 12:55 PM CST
In force
30 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Atchison County, KS

The radar

The Topeka radar (KTWX), 99 km from the middle of the area, began a volume at 18:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 30, 12:50 PM CSTHail 1Muscotah, KSThe Atchsion County Sheriff's office reported one inch diameter hail during a severe thunderstorm 3 miles southeast of Muscotah.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 6.4 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1998-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 116 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1998-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
116 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
908 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

984 
WUUS1 KMCI 301828 RRA
SVRMCI
KSC005-301855-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PLEASANT HILL KANSAS CITY MO
1225 PM CST MON MAR 30 1998

* SEVERE THUNDERSTORM WARNING FOR
     ATCHISON COUNTY IN KANSAS

* UNTIL 1255 PM CST

* SOME LOCATIONS AFFECTED
     OVER ARRINGTON AT 1240 PM CST
     3 MILES EAST OF MUSCOTAH AT 1245 PM CST
     3 MILES WEST OF HURON AT 1250 PM CST
     
* AT 1225 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 22 MILES SOUTHWEST OF ARRINGTON...MOVING
  NORTHEAST AT 80 MILES PER HOUR.

PEOPLE IN THE PATH OF THIS STORM CAN EXPECT HAIL UP TO 1 INCH IN 
DIAMETER.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF POSSIBLE.

LAT...LON 3965 9519 3942 9521 3942 9556 3965 9555

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 3:18 AM CST, 9 hours 7 minutes earlier.

Area forecast discussion, Mar 30, 3:18 AM CST, 9 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
318 AM CST MON MAR 30 1998

MAIN CONCERNS THIS FCST PKG WILL BE SVR WX PTNL AND LCL FLOODING
PROBLEMS. POS TILT UPR TROF GRADLY MOVG E OUT OF SRN RCKYS TDY. STG
TSTMS CURRENTLY OCRG ALG CDFNT FM NE IA THRU NW CRNR MO AND THEN INTO
CNTRL KS. CDFNT IS A BIT AHD OF MODELS BUT EXPC IT TO STALL ACRS NW MO
WAITING FOR SFC LOW MODELS LIFT NE OUT OF WRN OK THIS MRNG. IMPRESSIVE
WIND MAX OF 140-150KT AT H3 EXPCD TO ROUND BASE OF SWRN US UPR TROF
WHILE AT THE SAME TIME H8 JET STRENGTHENS TO 50KT INTO CNTRL MO THIS
AFTN. WILL ISSUE WIND ADV FOR ERN PTN OF CWA. PER COORD WITH STL ADV
WILL BUTT UP TO THEIR WIND ADV AREA. ALTHO INSTBY NOT PARTICULARLY
STG...WIND FIELDS ARE IMPRESSIVE. AS KS CDFNT MOVS E AND INTERACTS WITH
INCRG WIND FIELDS SVR THREAT WILL INCR. ATTM WILL MENTION SVR IN ERN
SECTIONS OF CWA. THIS FITS IN WELL WITH SPC MDT RISK. QPF ALSO LOOKS GD
WITH 1-2 INCH AMTS IN SAME AREA AS MDT SVR THREAT AND WIND ADV.

CELLS TRAINING OVR NW MO LIKELY RESULTING IN LOCALIZED FLOODING. EXPC
CURRENT ACTVTY TO WKN THIS MRNG. STLT IMAGERY SHOWS TOPS WRMG AND
UPSTRM CNVTN OVR CNTRL KS IS NO LONGER REGENERATING. CNTRL KS CNVTN
MOVG ENE.

DRY SLOT PROGD INTO WRN MO TNGT AND COULD SEE CLDS CLR OUT FOR AHWILE.
WRAP ARND CLDNS BHND DEEP SFC LOW SHOULD MOVE BACK INTO CWA TMRW. STTEP
LAPSE RATES AND ANY BREAKS IN CLDS COULD LEAD TO SOME INSTBY -SHRA TMRW
SO WILL KEEP POPS IN.

.EAX...
.MO...SVR TSTM WATCH NR 137 UNTIL 5 AM FOR 001-002. WIND ADV FOR TODAY
E OF A UNIONVILLE TO LINNEUS TO CLINTON LINE
.KS...NONE

JULY

In the hours before

Local storm report, Mar 30, 12:15 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1215 PM CST MON MAR 30 1998

TIME(CST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1140 AM    MARYVILLE                 MO    .75 INCH HAIL
03/30/98   NODAWAY                         DIME SIZE HAIL

MAXIMUK
Local storm report, Mar 30, 12:15 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1215 PM CST MON MAR 30 1998

TIME(CST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1140 AM    MARYVILLE                 MO    .75 INCH HAIL
03/30/98   NODAWAY                         DIME SIZE HAIL

MAXIMUK

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 2:31 PM CSTSevere Thunderstorm WarningEAXLeavenworth19 min
Mar 30, 2:37 PM CSTSevere Thunderstorm WarningEAXLeavenworth23 min
Mar 30, 3:13 PM CSTSevere Thunderstorm WarningEAXJohnson, Miami27 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.